- Research Methods &
- Research Training
- Research Into
|Title||Tumor necrosis factor-α inhibitor-induced psoriasis in juvenile idiopathic arthritis patients.|
|Publication Type||Journal Article|
|Year of Publication||2019|
|Authors||Groth D, Perez M, Treat JR, Castelo-Soccio L, Nativ S, Weiss PF, Lapidus S, Perman MJ|
|Date Published||2019 Jun 25|
BACKGROUND/OBJECTIVES: The development of psoriasis while on tumor necrosis factor inhibitors (TNFi) is a paradoxical effect of agents that treat psoriasis. There is a paucity of data available on this entity in juvenile idiopathic arthritis (JIA). Our objectives were to determine the prevalence of TNFi-induced psoriasis in patients with JIA at two pediatric centers, and psoriasis response to therapeutic modifications.
METHODS: We performed retrospective chart review on patients with JIA treated with TNFi (adalimumab, etanercept, infliximab) who developed psoriasis. TNFi-induced psoriasis was defined as an incident diagnosis of psoriasis after starting a TNFi. Patients with personal histories of psoriasis prior to TNFi therapy were excluded. Following diagnosis, responses to medication changes were defined based on physician assessments.
RESULTS: Nine of 166 (5.4%) patients on TNFi for JIA were diagnosed with TNFi-induced psoriasis. All cases were female. One had a family history of psoriasis. The median age was 10 (range 2-16) years. Five (55%) patients experienced scalp psoriasis, including four (44%) with alopecia. Two (22%) patients achieved significant improvement after switching to different classes of biologic agents, while three (33%) patients had significant improvement following discontinuation of biologic therapy. One of five patients who switched to a different TNFi had complete resolution, while four had worsening symptoms or partial improvement.
CONCLUSIONS: Our findings demonstrate the prevalence of TNFi-induced psoriasis in JIA at two centers. Though larger studies are needed, our data suggest discontinuation of TNFi or biologic class switching should be considered as treatment strategies in select patients.
|Alternate Journal||Pediatr Dermatol|